Alert archive / North Carolina / High Wind Warnings in 2009
High Wind Warning 1, NWS Raleigh, NC
NWS Raleigh, NC issued this high wind warning at Jan 7, 2009, 5:18 PM EST for 10 counties in North Carolina. It was in force for 115 min. 11 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jan 7, 2009, 5:18 PM EST (22:18 UTC)
- Expired
- Jan 7, 2009, 7:13 PM EST
- In force
- 115 min
- Issued by
- NWS Raleigh, NC
Counties Edgecombe County, NC, Franklin County, NC, Halifax County, NC, Johnston County, NC, Nash County, NC, Sampson County, NC, Vance County, NC, Warren County, NC, Wayne County, NC, Wilson County, NC
The radar
The Raleigh/Durham radar (KRAX), 43 km from the middle of the area, began a volume at 22:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 7, 5:25 PM EST | NON-TSTM WND DMG | 2 Nne Henderson, NC | NUMEROUS TREES AND POWER LINES DOWN ACROSS VANCE COUNTY. |
| Jan 7, 5:30 PM EST | NON-TSTM WND DMG | 5 Sse Louisburg, NC | NUMEROUS TREES AND POWER LINES DOWNED ACROSS FRANKLIN COUNTY. A TREE ALSO FELL ONTO A HOUSE. |
| Jan 7, 5:30 PM EST | NON-TSTM WND DMG | Clinton, NC | NUMEROUS TREES AND POWER LINES DOWN ACROSS THE NORTHERN PORTION OF SAMPSON COUNTY...INCLUDING THE CLINTON AREA. |
| Jan 7, 5:30 PM EST | NON-TSTM WND DMG | Smithfield, NC | A FEW TREES REPORTED DOWN ACROSS JOHNSTON COUNTY ALONG WITH SCATTERED POWER OUTAGES. |
| Jan 7, 5:40 PM EST | NON-TSTM WND DMG | Warrenton, NC | NUMEROUS TREES DOWN ACROSS WARREN COUNTY WITH THE HIGHEST CONCENTRATION OF DAMAGE NEAR THE HALIFAX COUNTY LINE. |
| Jan 7, 5:45 PM EST | NON-TSTM WND DMG | Wilson, NC | EXTENSIVE POWER OUTAGES REPORTED IN WILSON COUNTY. NUMEROUS TREES AND POWER LINES DOWNED ACROSS THE COUNTY. |
| Jan 7, 5:46 PM EST | NON-TSTM WND GST 62 | Elm City, NC | ROCKY MOUNT WILSON AIRPORT ASOS REPORTED A SUSTAINED WIND OF 44 MPH WITH A GUST TO 62 MPH. |
| Jan 7, 5:46 PM EST | NON-TSTM WND GST 63 | Goldsboro, NC | THE GSB ASOS REPORTED A PEAK WIND GUST OF 63 MPH. |
| Jan 7, 6:00 PM EST | NON-TSTM WND DMG | Tarboro, NC | NUMEROUS TREES AND POWER LINES DOWN THROUGHOUT EDGECOMBE COUNTY WITH SEVERAL POWER OUTAGES. A ROOF WAS BLOWN OFF OF A TRAILER. IN ADDITION...TREES FELL ONTO AT LEAST A FEW HOMES. NUMEROUS AUTOMOBILE ACCIDENTS WERE REPORTED DUE TO DOWNED TREES ACROSS ROADWAYS. |
| Jan 7, 6:02 PM EST | NON-TSTM WND DMG | 1 Ne Enfield, NC | A ROOF HAS BEEN BLOWN OFF OF A STRUCTURE ON THE 400 BLOCK OF HALIFAX STREET IN ENFIELD. |
| Jan 7, 6:14 PM EST | NON-TSTM WND DMG | Roanoke Rapids, NC | POWER LINES DOWN AT THE 300 BLOCK OF JACKSON STREET IN ROANOKE RAPIDS. TREES WERE REPORTED DOWNED IN THE HOLISTER COMMUNITY NEAR THE WARREN COUNTY LINE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 10.3 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 153 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 478 m above ground
- 0-6 km bulk shear
- 68 kt
- 0-1 km storm-relative helicity
- 261 m²/s²
- 0-3 km storm-relative helicity
- 342 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS72 KRAH 072218 NPWRAH URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE RALEIGH NC 518 PM EST WED JAN 7 2009 ...HIGH WIND WARNING AND WIND ADVISORY IN EFFECT... .STRONG WINDS ALOFT WILL BE ABLE TO MIX DOWN TO THE SURFACE AS COLDER AIR SETTLES ACROSS CENTRAL NORTH CAROLINA. THIS WILL RESULT IN WIND GUSTS TO AROUND 45 MPH WITH GUSTS AS HIGH AS 60 MPH IN THE COASTAL PLAIN. NCZ009>011-026>028-042-043-078-089-080000- /O.UPG.KRAH.WI.Y.0001.000000T0000Z-090108T0500Z/ /O.NEW.KRAH.HW.W.0001.090107T2218Z-090108T0000Z/ VANCE-WARREN-HALIFAX-FRANKLIN-NASH-EDGECOMBE-JOHNSTON-WILSON- WAYNE-SAMPSON- INCLUDING THE CITIES OF...HENDERSON...WARRENTON... ROANOKE RAPIDS...LOUISBURG...NASHVILLE...ROCKY MOUNT... SMITHFIELD...WILSON...GOLDSBORO...CLINTON 518 PM EST WED JAN 7 2009 ...HIGH WIND WARNING IN EFFECT UNTIL 7 PM EST THIS EVENING... THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A HIGH WIND WARNING...WHICH IS IN EFFECT UNTIL 7 PM EST THIS EVENING. A LINE OF SHOWERS IS CURRENTLY CROSSING THE NORTHERN PIEDMONT SOUTH INTO THE SOUTHERN SANDHILLS. THERE HAVE BEEN NUMEROUS REPORTS OF WIND GUSTS EXCEEDING 50 MPH IMMEDIATELY BEHIND THE LINE OF SHOWERS. THIS LINE IS RAPIDLY MOVING EAST...AND WILL AFFECT THE COASTAL PLAIN THROUGH 7 PM...INCLUDING THE INTERSTATE 95 CORRIDOR. WIND GUSTS OF 50 TO 60 MPH ARE EXPECTED IMMEDIATELY AFTER THE RAIN COMES TO AN END. THESE WINDS...COMBINED WITH THE MOIST SOILS...WILL CAUSE DOWNED TREES AND POWER LINES AND PERHAPS EVEN SOME PROPERTY DAMAGE. MOTORISTS ALONG INTERSTATE 95 SHOULD USE EXTREME CAUTION AS THESE WINDS WILL BE BLOWING CROSSWISE TO THE INTERSTATE. A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE. $$ NCZ007-008-021>025-038>041-073>077-083>086-088-080000- /O.CON.KRAH.WI.Y.0001.000000T0000Z-090108T0500Z/ PERSON-GRANVILLE-FORSYTH-GUILFORD-ALAMANCE-ORANGE-DURHAM-DAVIDSON- RANDOLPH-CHATHAM-WAKE-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-ANSON- RICHMOND-SCOTLAND-HOKE-CUMBERLAND- INCLUDING THE CITIES OF...ROXBORO...OXFORD...WINSTON-SALEM... GREENSBORO...HIGH POINT...BURLINGTON...CHAPEL HILL...DURHAM... LEXINGTON...ASHEBORO...PITTSBORO...RALEIGH...ALBEMARLE...TROY... SOUTHERN PINES...SANFORD...LILLINGTON...WADESBORO...ROCKINGHAM... LAURINBURG...RAEFORD...FAYETTEVILLE 518 PM EST WED JAN 7 2009 ...WIND ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT EST TONIGHT... A WIND ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT EST TONIGHT. THIS AFTERNOON AND EVENING...SOUTHWEST WINDS WILL INCREASE ONCE AGAIN TO BETWEEN 25 AND 30 MPH. THERE WILL BE FREQUENT GUSTS UP TO 40 OR 45 MPH. THESE STRONG WINDS COUPLED WITH THE SATURATED SOIL WILL LIKELY TOPPLE A FEW TREES AND POWER POLES...LEADING TO SOME POWER OUTAGES. WINDS WILL ONLY GRADUALLY DIMINISH THIS EVENING. A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. ALSO...TAKE CARE TO SECURE LIGHTWEIGHT...OUTDOOR OBJECTS THAT MAY BE BLOWN ABOUT BY THE WIND. $$ JFB
2 follow-up statements
000 WWUS72 KRAH 080000 NPWRAH URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE RALEIGH NC 700 PM EST WED JAN 7 2009 ...HIGH WIND WARNING AND WIND ADVISORY IN EFFECT... .STRONG WINDS ALOFT WILL BE ABLE TO MIX DOWN TO THE SURFACE AS COLDER AIR SETTLES ACROSS CENTRAL NORTH CAROLINA. THIS WILL RESULT IN WIND GUSTS TO AROUND 45 MPH WITH GUSTS AS HIGH AS 60 MPH IN THE COASTAL PLAIN. NCZ009>011-026>028-042-043-078-089-080500- /O.CAN.KRAH.HW.W.0001.000000T0000Z-090108T0000Z/ /O.EXA.KRAH.WI.Y.0001.000000T0000Z-090108T0500Z/ VANCE-WARREN-HALIFAX-FRANKLIN-NASH-EDGECOMBE-JOHNSTON-WILSON- WAYNE-SAMPSON- INCLUDING THE CITIES OF...HENDERSON...WARRENTON... ROANOKE RAPIDS...LOUISBURG...NASHVILLE...ROCKY MOUNT... SMITHFIELD...WILSON...GOLDSBORO...CLINTON 700 PM EST WED JAN 7 2009 ...WIND ADVISORY IN EFFECT UNTIL MIDNIGHT EST TONIGHT... ...HIGH WIND WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT UNTIL MIDNIGHT EST TONIGHT. THE HIGH WIND WARNING HAS BEEN CANCELED. WINDY SOUTHWEST TO WEST WINDS WILL CONTINUE FOR THE REST OF THE EVENING ACROSS THE COASTAL PLAIN. WHILE THE THREAT OF 60 MPH WINDS HAS DECREASED...THERE IS STILL THE POTENTIAL FOR WINDS TO GUST AS HIGH AS 50 TO 55 MPH WITH SUSTAINED WINDS OF 20 TO 30 MPH. THESE STRONG WINDS COUPLED WITH THE SATURATED SOIL WILL LIKELY TOPPLE A FEW TREES AND POWER POLES...LEADING TO SOME POWER OUTAGES. WINDS WILL ONLY GRADUALLY DIMINISH BY LATE THIS EVENING. MOTORISTS DRIVING ALONG INTERSTATE 95 SHOULD DRIVE WITH EXTREME CAUTION AS WINDS WILL BLOW CROSSWISE TO THE ROAD. A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. ALSO...TAKE CARE TO SECURE LIGHTWEIGHT...OUTDOOR OBJECTS THAT MAY BE BLOWN ABOUT BY THE WIND. $$ NCZ007-008-021>025-038>041-073>077-083>086-088-080500- /O.CON.KRAH.WI.Y.0001.000000T0000Z-090108T0500Z/ PERSON-GRANVILLE-FORSYTH-GUILFORD-ALAMANCE-ORANGE-DURHAM-DAVIDSON- RANDOLPH-CHATHAM-WAKE-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-ANSON- RICHMOND-SCOTLAND-HOKE-CUMBERLAND- INCLUDING THE CITIES OF...ROXBORO...OXFORD...WINSTON-SALEM... GREENSBORO...HIGH POINT...BURLINGTON...CHAPEL HILL...DURHAM... LEXINGTON...ASHEBORO...PITTSBORO...RALEIGH...ALBEMARLE...TROY... SOUTHERN PINES...SANFORD...LILLINGTON...WADESBORO...ROCKINGHAM... LAURINBURG...RAEFORD...FAYETTEVILLE 700 PM EST WED JAN 7 2009 ...WIND ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT EST TONIGHT... A WIND ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT EST TONIGHT. WINDY SOUTHWEST TO WEST WINDS WILL CONTINUE FOR THE REST OF THE EVENING ACROSS MUCH OF CENTRAL NORTH CAROLINA. WIND GUSTS AS HIGH AS 40 TO 45 MPH WITH SUSTAINED WINDS OF 20 TO 30 MPH CAN BE EXPECTED. WIND GUSTS AS HIGH AS 50 MPH ARE STILL POSSIBLE OVER THE NEXT FEW HOURS ACROSS THE SANDHILLS. THESE STRONG WINDS COUPLED WITH THE SATURATED SOIL WILL LIKELY TOPPLE A FEW TREES AND POWER POLES...LEADING TO SOME POWER OUTAGES. WINDS WILL ONLY GRADUALLY DIMINISH BY LATE THIS EVENING. A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. ALSO...TAKE CARE TO SECURE LIGHTWEIGHT...OUTDOOR OBJECTS THAT MAY BE BLOWN ABOUT BY THE WIND. $$ JFB
000 WWUS72 KRAH 080014 CCA NPWRAH URGENT - WEATHER MESSAGE...CORRECTED NATIONAL WEATHER SERVICE RALEIGH NC 713 PM EST WED JAN 7 2009 ...WIND ADVISORY IN EFFECT UNTIL MIDNIGHT... .STRONG WINDS WILL CONTINUE ACROSS CENTRAL NORTH CAROLINA TONIGHT. THIS WILL RESULT IN WIND GUSTS TO AROUND 45 MPH WITH GUSTS AS HIGH AS 55 MPH IN THE COASTAL PLAIN EARLY THIS EVENING. NCZ009>011-026>028-042-043-078-089-080500- /O.CAN.KRAH.HW.W.0001.000000T0000Z-090108T0000Z/ /O.EXA.KRAH.WI.Y.0001.000000T0000Z-090108T0500Z/ VANCE-WARREN-HALIFAX-FRANKLIN-NASH-EDGECOMBE-JOHNSTON-WILSON- WAYNE-SAMPSON- INCLUDING THE CITIES OF...HENDERSON...WARRENTON... ROANOKE RAPIDS...LOUISBURG...NASHVILLE...ROCKY MOUNT... SMITHFIELD...WILSON...GOLDSBORO...CLINTON 713 PM EST WED JAN 7 2009 ...WIND ADVISORY IN EFFECT UNTIL MIDNIGHT EST TONIGHT... ...HIGH WIND WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT UNTIL MIDNIGHT EST TONIGHT. THE HIGH WIND WARNING HAS BEEN CANCELED. WINDY SOUTHWEST TO WEST WINDS WILL CONTINUE FOR THE REST OF THE EVENING ACROSS THE COASTAL PLAIN. WHILE THE THREAT OF 60 MPH WINDS HAS DECREASED...THERE IS STILL THE POTENTIAL FOR WINDS TO GUST AS HIGH AS 50 TO 55 MPH WITH SUSTAINED WINDS OF 20 TO 30 MPH. THESE STRONG WINDS COUPLED WITH THE SATURATED SOIL WILL LIKELY TOPPLE A FEW TREES AND POWER POLES...LEADING TO SOME POWER OUTAGES. WINDS WILL ONLY GRADUALLY DIMINISH BY LATE THIS EVENING. MOTORISTS DRIVING ALONG INTERSTATE 95 SHOULD DRIVE WITH EXTREME CAUTION AS WINDS WILL BLOW CROSSWISE TO THE ROAD. A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. ALSO...TAKE CARE TO SECURE LIGHTWEIGHT...OUTDOOR OBJECTS THAT MAY BE BLOWN ABOUT BY THE WIND. $$ NCZ007-008-021>025-038>041-073>077-083>086-088-080500- /O.CON.KRAH.WI.Y.0001.000000T0000Z-090108T0500Z/ PERSON-GRANVILLE-FORSYTH-GUILFORD-ALAMANCE-ORANGE-DURHAM-DAVIDSON- RANDOLPH-CHATHAM-WAKE-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-ANSON- RICHMOND-SCOTLAND-HOKE-CUMBERLAND- INCLUDING THE CITIES OF...ROXBORO...OXFORD...WINSTON-SALEM... GREENSBORO...HIGH POINT...BURLINGTON...CHAPEL HILL...DURHAM... LEXINGTON...ASHEBORO...PITTSBORO...RALEIGH...ALBEMARLE...TROY... SOUTHERN PINES...SANFORD...LILLINGTON...WADESBORO...ROCKINGHAM... LAURINBURG...RAEFORD...FAYETTEVILLE 713 PM EST WED JAN 7 2009 ...WIND ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT EST TONIGHT... A WIND ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT EST TONIGHT. WINDY SOUTHWEST TO WEST WINDS WILL CONTINUE FOR THE REST OF THE EVENING ACROSS MUCH OF CENTRAL NORTH CAROLINA. WIND GUSTS AS HIGH AS 40 TO 45 MPH WITH SUSTAINED WINDS OF 20 TO 30 MPH CAN BE EXPECTED. WIND GUSTS AS HIGH AS 50 MPH ARE STILL POSSIBLE OVER THE NEXT FEW HOURS ACROSS THE SANDHILLS. THESE STRONG WINDS COUPLED WITH THE SATURATED SOIL WILL LIKELY TOPPLE A FEW TREES AND POWER POLES...LEADING TO SOME POWER OUTAGES. WINDS WILL ONLY GRADUALLY DIMINISH BY LATE THIS EVENING. A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. ALSO...TAKE CARE TO SECURE LIGHTWEIGHT...OUTDOOR OBJECTS THAT MAY BE BLOWN ABOUT BY THE WIND. $$ JFB
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this high wind warning went out at Jan 7, 2:56 PM EST, 2 hours 22 minutes earlier.
Area forecast discussion, Jan 7, 2:56 PM EST, 2 hours 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 256 PM EST WED JAN 7 2009 .SYNOPSIS... BEHIND A STRONG COLD FRONT...VERY WINDY CONDITIONS CONTINUE THROUGH THIS EVENING. A WEAK SURFACE TROUGH...ALONG WITH AN UPPER-LEVEL DISTURBANCE...PROVIDE FOR A SMALL CHANCE OF PRECIPITATION THURSDAY. HIGH PRESSURE BUILDS IN FOR FRIDAY...WITH ANOTHER COLD FRONT MOVING THROUGH THE REGION SATURDAY. && .NEAR TERM /THROUGH THURSDAY/... AS OF 255 PM WEDNESDAY... ALTHOUGH INSTABILITY IS MODEST AT BEST...WITH SURFACE-BASED LIFTED INDICES ON MSAS ONLY ABOUT AS LOW AS 4C AND SURFACE DEW POINTS FALLING INTO THE UPPER 30S IN SOME LOCATIONS OVER THE WESTERN PIEDMONT...A FEW SHOWERS HAD DEVELOPED ALONG THE PRIMARY COLD FRONT IN THE COLD-AIR ADVECTION ALOFT. WIND GUSTS HAD INCREASED ONCE AGAIN AS EXPECTED...WITH VALUES PRIMARILY RANGING FROM 25KT TO 40KT...THOUGH KBUY DID REPORT A PEAK WIND GUST OF 44KT AT 1836Z. THE STRONGEST WIND GUST OBSERVED ON OBSERVATIONS TO THE WEST OF CENTRAL NORTH CAROLINA WAS 39KT...AND GIVEN THE MIXING THAT WILL CONTINUE THIS EVENING...AND 925MB WINDS ONLY DIMINISHING FROM 40-50KT TO 30-40KT THIS EVENING...WILL CERTAINLY CONTINUE THE WIND ADVISORY THROUGH THE EVENING. AS DIURNAL TRENDS TAKE OVER AND 925MB WINDS DIMINISH TO 25-35KT OVERNIGHT...ALTHOUGH GUSTINESS TO 15-25MPH IS EXPECTED OVERNIGHT DO NOT ANTICIPATE WIND ADVISORY CONDITIONS PAST THE LATE EVENING HOURS. ANY REMAINING SHOWERS SHOULD DIMINISH QUICKLY DURING THE LATE AFTERNOON AND EARLY EVENING HOURS COURTESY OF DRIER AIR MOVING IN FROM THE WEST ALONG WITH AT LEAST MODERATE SUBSIDENCE AS FORECAST BY BOTH THE NAM AND THE GFS. SUBSIDENCE IS FORECAST THROUGH 12Z THURSDAY...BUT BETWEEN 12Z AND 18Z THURSDAY BOTH THE NAM AND THE GFS RAPIDLY INCREASE LIFT AND UPPER-LEVEL DIVERGENCE ASSOCIATED WITH A MODERATE MID-LEVEL SHORTWAVE MOVING ACROSS CENTRAL NORTH CAROLINA AND THE DEVELOPMENT OF A SURFACE TROUGH. FRONTOGENETIC FORCING IS OBSERVED THURSDAY ESPECIALLY IN THE LAYER FROM 850MB- 700MB FROM THURSDAY MORNING THROUGH AT LEAST EARLY THURSDAY AFTERNOON...AND THE GFS IN PARTICULAR PROVIDES FOR SUFFICIENT MOISTURE BETWEEN 850MB AND 700MB...WHERE TEMPERATURES FALL TO AROUND -15C NEAR THE TOP OF THAT LAYER...TO RESULT IN AT LEAST A CHANCE OF PRECIPITATION. WHILE BUFR SOUNDINGS FROM BOTH THE NAM AND THE GFS ARE FAIRLY DRY AT 12Z...MOISTURE INCREASES FROM WEST TO EAST THROUGH 18Z. BOTH THE NAM AND GFS QPF FIELDS ARE AT LEAST 0.01 THURSDAY. OVERNIGHT LOWS ARE EXPECTED TO RANGE FROM THE MID TO UPPER 30S OVERALL... WITH THICKNESSES SUPPORTING HIGHS FROM THE UPPER 40S TO LOWER 50S GIVEN ENOUGH SUN BEFORE CLOUDS MOVE IN. DEPENDING ON THE ONSET OF ANY PRECIPITATION...WITH MODEL SOUNDINGS ESPECIALLY TOWARD KGSO SHOWING AN ABOVE FREEZING DEPTH OF ONLY AROUND 1500FT...IF ANY AREA OF PRECIPITATION WOULD BEGIN EARLY ENOUGH THERE COULD BE A FEW FLAKES MIXED IN WITH ANY RAIN. WILL MENTION THIS IN PARTS OF THE NORTHWEST PIEDMONT...ANTICIPATING ENOUGH BOUNDARY LAYER WARMING IN THE MORNING TO INCREASE THE ABOVE FREEZING DEPTH ELSEWHERE. AN EARLIER ONSET WOULD MEAN A BETTER POTENTIAL FOR A MIX WITH A FEW FLAKES...BUT SURFACE TEMPERATURES WELL ABOVE FREEZING WOULD MAKE THE IMPACT NIL. 925MB WINDS OF 20-30KT SUGGEST THE POTENTIAL FOR A FEW WIND GUSTS AGAIN THURSDAY...HOWEVER... THESE SHOULD CERTAINLY BE LESS THAN THIS AFTERNOON AND TEMPERED BY CLOUDS. && .SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/... AS OF 255 PM WEDNESDAY... WEAK SURFACE HIGH PRESSURE DROPS OVER THE LOWER MISSISSIPPI VALLEY THURSDAY EVENING THEN MOVES EAST AND OFFSHORE AFTER DARK FRIDAY. AN APPROACHING COLD FRONT WILL MOVE THROUGH CENTRAL NORTH CAROLINA SATURDAY AND SATURDAY EVENING. THE 12Z ECMWF CONTINUES TO BE THE SLOWER MODEL AND SLIGHTLY PREFERRED AS THE SLOWER MODEL FREQUENTLY VERIFIES BEST. THE SURFACE LOW ASSOCIATED WITH THE FRONT TRAVELS THROUGH NORTH VIRGINIA WITH THE SURFACE TROUGH QUITE BAGGY OVER NORTH CAROLINA. THE SYSTEM ALSO MOVES AT A GOOD CLIP ACROSS THE AREA WITH INDIVIDUAL CELLS LIKELY MOVING AT 40 MPH. THUS EXPECT RAINFALL AMOUNTS TO BE MODEST AT ONE THIRD INCH OR LESS. FREEZING LEVEL WILL BE AT NINE TO TEN THOUSAND FEET AND AN ALL RAIN EVENT EXPECTED. LOW TEMPERATURES OF 25 TO 32 FRIDAY MORNING BEHIND THE COLD FRONT THEN MID 30S SATURDAY MORNING AHEAD OF THE FRONT. HIGH TEMPERATURES 47 TO 53 FRIDAY RISING TO 55 TO 65 AHEAD OF THE FRONT SATURDAY. && .LONG TERM /SUNDAY THROUGH WEDNESDAY/... AS OF 255 PM WEDNESDAY... SURFACE HIGH PRESSURE OVER THE AREA SUNDAY... THEN THE GFS DEEPENS A SURFACE LOW SUNDAY NIGHT OVER THE GREAT LAKES WITH THE ECMWF SIMILAR BUT FURTHER NORTH. THE GFS THEN BEGINS TO DROP AN IMPRESSIVE 1048 MILLIBAR SURFACE HIGH OUT OF CENTRAL CANADA MONDAY EVENING... WHILE THE ECMWF IS SIGNIFICANTLY WEAKER. THE STRONG PRESSURE GRADIENT ON THE GFS BETWEEN THE HIGH AND LOW BLASTS COLD AIR INTO NORTH CAROLINA TUESDAY NIGHT GIVING GREENSBORO A 1000 TO 850 MILLIBAR THICKNESS OF 1200 METERS WEDNESDAY MORNING...ROUGHLY A ONCE A DECADE EVENT. THIS WOULD INDICATE WEDNESDAY MORNING LOWS AROUND ZERO. AS THIS IS SEVEN DAYS OUT... AND A FORECAST RARE EVENT... WILL FOLLOW THE ECMWF MODEL WHICH IS CLOSER TO CLIMATOLOGY WITH WEDNESDAY MORNING LOWS 25 TO 30 DEGREES. FORECAST FOR THIS ENTIRE PERIOD WILL BE DRY GIVEN THE DISTANT NATURE OF THE SUNDAY NIGHT LOW. AFTERNOON HIGHS AROUND FIFTY EXCEPT FORTIES WEDNESDAY. LOWS NOT FAR FROM FREEZING EXCEPT 25 TO 30 WEDNESDAY MORNING. && .AVIATION /18Z WEDNESDAY THROUGH MONDAY/... AS OF 115 PM WEDNESDAY... DRIER AIR WILL CONTINUE TO MOVE INTO CENTRAL NORTH CAROLINA WITH WIND GUSTS THE PRIMARY AVIATION FACTOR THROUGH TONIGHT. WITH 925MB WINDS OF 40-50KT THIS AFTERNOON AND ONLY GRADUALLY DIMINISHING TO 25-35KT OVERNIGHT...THERE WILL BE SOME WIND GUSTS AT THE SURFACE AT OR A FEW KNOTS ABOVE 35KT AT TIMES THIS AFTERNOON THROUGH EARLY EVENING BEFORE SUBSIDING. THERE SHOULD BE ENOUGH COLD-AIR ADVECTION ALLOWING SOME WIND GUSTS INTO THE TEENS KTS OVERNIGHT BASED ON THE MODEL SOUNDING PROFILES FROM BOTH THE NAM AND THE GFS. MOST CEILINGS WILL BE VFR OR HIGH MVFR WITH SCATTERED CLOUDS...IF ANY...TONIGHT. MID-LEVEL WAVE MOVES INTO CENTRAL NORTH CAROLINA EARLY THURSDAY COMBINED WITH A SURFACE TROUGH THAT MOVES THROUGH THE STATE. WITH MODEST DIVERGENCE ALOFT ALONG WITH LOW-LEVEL CONVERGENCE...ENOUGH LIFT WILL BE GENERATED TO AT LEAST PROVIDE FOR THE DEVELOPMENT OF LOW VFR OR HIGH MVFR CEILINGS BY 18Z. IN ADDITION TO THE CLOUDS... LIFT SHOULD BE SUFFICIENT TO GENERATE SCATTERED AREAS OF RAIN. THIS RAIN MAY BE MIXED WITH A LITTLE SNOW BASED ON ABOVE FREEZING LAYERS ON THE NAM AND GFS BUFR SOUNDINGS OF ONLY NEAR 1500FT BEFORE 18Z. SURFACE TEMPERATURES WILL BE WARM...ABOVE FREEZING EXPECTED. 925MB WINDS OF 20-30KT WILL ALLOW FOR THE CONTINUATION OF A FEW GUSTS... THOUGH NOT AS GUSTY CERTAINLY AS THIS AFTERNOON. BEYOND THE 18Z VALID TAF PERIOD...HIGH PRESSURE BRINGS VFR CONDITIONS THURSDAY NIGHT THROUGH FRIDAY. CLOUDS WILL INCREASE AND LOWER INTO SATURDAY WITH THE APPROACH AND PASSAGE OF A COLD FRONT. EXPECT MODERATE SURFACE WIND GUSTS AHEAD OF THE FRONT FROM THE SOUTHWEST SATURDAY...AND BEHIND THE FRONT FROM THE WEST AND NORTHWEST LATE SATURDAY INTO SUNDAY. CONDITIONS SHOULD BE VFR SUNDAY AND MONDAY UNDER HIGH PRESSURE. && .RAH WATCHES/WARNINGS/ADVISORIES... WIND ADVISORY UNTIL MIDNIGHT EST TONIGHT FOR NCZ007>011- 021>028-038>043-073>078-083>086-088-089. && SYNOPSIS...DJF NEAR TERM...DJF SHORT TERM...RLH LONG TERM...RLH AVIATION...DJF
Hazardous weather outlook, Jan 7, 4:15 PM EST, 1 hour 3 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 415 PM EST WED JAN 7 2009 NCZ007>011-021>028-038>043-073>078-083>086-088-089-082115- PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE- ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE- JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON- RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON- 415 PM EST WED JAN 7 2009 ...WIND ADVISORY IN EFFECT UNTIL MIDNIGHT EST TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...THROUGH TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WIND ADVISORY. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Jan 7, 11:45 AM EST, 5 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE RALEIGH NC
1145 AM EST WED JAN 07 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0845 AM TSTM WND GST 6 S FAYETTEVILLE 34.99N 78.88W
01/07/2009 E53.00 MPH CUMBERLAND NC ASOS
WIND GUST TO 46 KNOTS AT KFAY AT 1345Z.
0850 AM TSTM WND DMG 5 E LAKE GASTON 36.53N 77.91W
01/07/2009 WARREN NC EMERGENCY MNGR
10 TO 15 PINE TREES REPORTED DOWN NEAR LIZARD CREEK ROAD
AND NORTHERN COVE DRIVE. ONE HOUSE WAS REPORTED DAMAGED
ALONG WITH TWO CARS. IN ADDITION...POWER LINES WERE
REPORTED DOWN AS WELL.
0904 AM NON-TSTM WND DMG 3 WNW TARBORO 35.93N 77.61W
01/07/2009 EDGECOMBE NC COUNTY OFFICIAL
POWER POLES AND LINES DOWN NEAR US HWY 64 ALT AND RACCOON
BRANCH ROAD.
0908 AM TSTM WND DMG 11 S SMITHFIELD 35.35N 78.38W
01/07/2009 JOHNSTON NC COUNTY OFFICIAL
SEVERAL TREES DOWN NEAR CREEK BRIDGE AND OAK FOREST ROAD.
0914 AM TSTM WND DMG 6 S SPRING HOPE 35.87N 78.10W
01/07/2009 NASH NC LAW ENFORCEMENT
TREES REPORTED DOWN NEAR NC HWY 581 AND NC HWY 97.
0920 AM TSTM WND DMG 2 ENE ROSEBORO 34.97N 78.47W
01/07/2009 SAMPSON NC LAW ENFORCEMENT
TWO TREES REPORTED DOWN ACROSS WHITE WOOD ROAD... NEAR
MARION-AMOS ROAD.
0920 AM TSTM WND DMG 3 SE ROSEBORO 34.92N 78.48W
01/07/2009 SAMPSON NC LAW ENFORCEMENT
ONE TREE REPORTED DOWN ACROSS FLEET COOPER ROAD... NEAR
ANDREWS CHAPEL ROAD.
0923 AM TSTM WND GST 3 WSW CLINTON 34.98N 78.37W
01/07/2009 M47.00 MPH SAMPSON NC AWOS
WIND GUST TO 41 KNOTS AT KCTZ AT 1423Z.
0924 AM TSTM WND DMG N KENLY 35.60N 78.12W
01/07/2009 WILSON NC LAW ENFORCEMENT
ONE TREE REPORTED DOWN IN KENLY.
0932 AM TSTM WND DMG 2 SE ARCOLA 36.26N 77.95W
01/07/2009 HALIFAX NC LAW ENFORCEMENT
POWER LINES REPORTED DOWN BY LAW ENFORCEMENT IN
HOLLISTER.
0936 AM TSTM WND DMG 2 N BATTLEBORO 36.08N 77.75W
01/07/2009 NASH NC LAW ENFORCEMENT
TREES DOWN BETWEEN BATTLEBORO AND WHITAKERS ALONG US HWY
301.
0937 AM TSTM WND GST 2 S GOLDSBORO 35.34N 77.97W
01/07/2009 M49.00 MPH WAYNE NC OFFICIAL NWS OBS
WIND GUST TO 43 KNOTS AT KGSB AT 1437Z.
0945 AM TSTM WND DMG 3 N TARBORO 35.96N 77.57W
01/07/2009 EDGECOMBE NC LAW ENFORCEMENT
TREE DOWN ON NC 33 JUST NORTH OF TARBORO. WIND DAMAGE
ASSOCIATED WITH A LINE OF CONVECTION.
0951 AM TSTM WND DMG 2 NNE SCOTLAND NECK 36.16N 77.41W
01/07/2009 HALIFAX NC LAW ENFORCEMENT
TWO TREES REPORTED DOWN IN SCOTLAND NECK ON CARROT LANE.
LAW ENFORCEMENT REPORTED ONE OF THE TREES TO BE ON FIRE.
&&
BSDSpecial weather statement, Jan 7, 4:47 PM EST, 31 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 447 PM EST WED JAN 7 2009 NCZ007>010-024>026-040-041-072300- PERSON-GRANVILLE-VANCE-WARREN-ORANGE-DURHAM-FRANKLIN-CHATHAM-WAKE- INCLUDING THE CITIES OF...ROXBORO...OXFORD...HENDERSON... WARRENTON...CHAPEL HILL...DURHAM...LOUISBURG...PITTSBORO... RALEIGH 447 PM EST WED JAN 7 2009 ...STRONG SHOWERS WITH SMALL HAIL AND STRONG WIND GUSTS TO AFFECT CENTRAL NC THROUGH 6 PM... AN AREA OF SHOWERS WITH AN EMBEDDED THUNDER STRIKE OR TWO WILL MOVE NORTHEAST ACROSS THE CENTRAL AND NORTHERN PIEDMONT THROUGH 6 PM. STRONG WIND GUSTS OF 4O TO 50 MPH AND A BRIEF PERIOD OF SMALL HAIL ARE POSSIBLE WITH THESE SHOWERS. AREAS IMPACTED INCLUDE...RESEARCH TRIANGLE PARK... BUTNER...OXFORD...HENDERSON...LOUISBURG AND WARRENTON.
Local storm report, Jan 7, 4:57 PM EST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
457 PM EST WED JAN 07 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM NON-TSTM WND DMG RAEFORD 34.98N 79.22W
01/07/2009 HOKE NC LAW ENFORCEMENT
SEVERAL TREES REPORTED DOWN IN RAEFORD. A TREE WAS ALSO
BLOWN ONTO THE ROOF OF A HOME ON INDEPENDENCE DRIVE NEAR
THE CUMBERLAND COUNTY LINE.
0448 PM NON-TSTM WND DMG 6 S PINEVIEW 35.23N 79.10W
01/07/2009 HARNETT NC TRAINED SPOTTER
A TREE AND POWER POLE DOWN NEAR THE INTERSECTION OF MARKS
RD AND PINE OAK LANE. POWER OUTAGES IN THE AREA.
&&
JFBSpecial weather statement, Jan 7, 4:57 PM EST, 21 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 457 PM EST WED JAN 7 2009 NCZ042-043-077-078-088-089-080000- JOHNSTON-WILSON-HARNETT-WAYNE-CUMBERLAND-SAMPSON- INCLUDING THE CITIES OF...SMITHFIELD...WILSON...LILLINGTON... GOLDSBORO...FAYETTEVILLE...CLINTON 457 PM EST WED JAN 7 2009 ...SHOWERS WITH STRONG WIND GUSTS TO AFFECT SANDHILLS AND COASTAL PLAIN REGION THROUGH 630 PM... AN AREA OF SHOWERS WITH AN EMBEDDED THUNDER STRIKE OR TWO WILL MOVE NORTHEAST ACROSS THE SANDHILLS AND COASTAL PLAIN REGION OF NORTH CAROLINA THROUGH 630 PM. STRONG WIND GUSTS OF 4O TO 50 MPH AND A BRIEF PERIOD OF SMALL HAIL WILL LIKELY OCCUR WITH THESE SHOWERS. AREAS IMPACTED INCLUDE...FAYETTEVILLE...LILLINGTON... DUNN...BENSON...AND CLINTON. SPORADIC POWER OUTAGES AND TREE DAMAGE COULD RESULT FROM THESE STRONG WIND GUSTS.
Local storm report, Jan 7, 5:01 PM EST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
501 PM EST WED JAN 07 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0501 PM NON-TSTM WND GST HOLLY SPRINGS 35.66N 78.84W
01/07/2009 M50 MPH WAKE NC TRAINED SPOTTER
MEASURED ON TRAINED SPOTTERS PERSONAL WEATHER STATION
&&
JFBSpecial weather statement, Jan 7, 5:18 PM EST, 0 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 518 PM EST WED JAN 7 2009 NCZ007-022>024-039-040-072330- PERSON-GUILFORD-ALAMANCE-ORANGE-RANDOLPH-CHATHAM- INCLUDING THE CITIES OF...ROXBORO...GREENSBORO...HIGH POINT... BURLINGTON...CHAPEL HILL...ASHEBORO...PITTSBORO 518 PM EST WED JAN 7 2009 ...BRIEF MIX OF LIGHT SLEET AND RAIN ACROSS THE WESTERN PIEDMONT... AN AREA OF SHOWERS WILL QUICKLY MOVE EAST ACROSS THE WESTERN PIEDMONT THROUGH 7 PM. A BRIEF PERIOD OF LIGHT SLEET WILL BE MIXED WITH THE RAIN AS TEMPERATURES FALL INTO THE LOWER 40S. STRONG WIND GUSTS OF 30 TO 40 MPH ARE ALSO POSSIBLE.
The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 6, 11:34 PM EST | Dense Fog Advisory | RAH | Alamance, Chatham, Davidson, Durham, Edgecombe, Forsyth and 13 more | 6 hr |
| Jan 7, 3:38 AM EST | Wind Advisory | RAH | Alamance, Anson, Chatham, Cumberland, Davidson, Durham and 25 more | 18 hr |
| Jan 7, 8:59 AM EST | Severe Thunderstorm Warning | RAH | Johnston, Sampson, Wayne | 61 min |
| Jan 7, 9:12 AM EST | Severe Thunderstorm Warning | RAH | Edgecombe, Nash, Wilson | 51 min |
| Jan 7, 9:23 AM EST | Severe Thunderstorm Warning | RAH | Halifax | 37 min |
Nearby
High Wind Warnings in North Carolina, 2009Every high wind warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.